My speech became slurred days after I had a Botox treatment. No one would even question or consider that the Botox could have migrated to a different area which has now been confirmed by the FDA. Therefore, I was diagnosed with Bulbar Onset ALS. Most of my symptoms now mimic the dire results of a Botox reaction and also ALS. Could Botox have awakened a dormant ALS within my system or could the Botox have produced these symptoms?
1 out of 100,000 people get ALS, I believe somewhere in the range of 20% or lower get bulbar onset ALS. Combine these with the fact that you started getting problems with your speech after Botox and I would say don't even think about ALS at all.
I hope this helps a little.
You should go see a doctor for slurred speech anyway whenever you can.
Thank you for your comments, Teddy. The neurologist at the Mayo Clinic did rule out other diseases but would not even address the effects of Botox. I am going again next week and I am going to ask again about Botox shots amd their possible effects on my system. Anyway, whatever it is, it is moving slowly and I have to be thankful for that.
I have a co-worker who told me that she gets restalyne, rather than botox because she has ALS in her family and has been told that it can bring on ALS. Do some research - the doctor's questionnaire must have asked the question and there must be a reason for asking it.
A simple search on 'Botox ALS connection' produced the following from the juvederm website:
Warnings & Precautions: Serious and/or immediate hypersensitivity reactions have been rarely reported. These reactions include anaphylaxis, urticaria, soft-tissue edema, and dyspnea. There have been rare reports of adverse events involving the cardiovascular system. Patients with neuromuscular disorders such as ALS, myasthenia gravis, or Lambert-Eaton syndrome may be at increased risk of serious adverse events.
It has been three years since the botox shots and my slurred speech. One month ago, I became unable to walk and my speech is worse. I have asked every doctor about the shots. They all said "not likely" as the botox effects should have worn off. I am convinced that the shots awakened the dormant ALS within me. But it is what it is and I am trying to be very proactive in staying ahead of the game.
I too had symptoms of tongue spasm and severe sinusitis 4 days after botox. My botox injections were 5 weeks ago and still have tongue spasm and sinus problems. The injections were done on crows feet and two below each eye. The doc ensures me that botox is NOT the cause...but I'm not so sure.
I would get a second opinion. Most physicians really have to be 100% certain, before diagnosing symptons as ALS. Although you don't mention your other symptons and you don't mention how long it's been going on a second opinion never hurts. Four neurologists followed my symptons for 8 months before they even considered rendering a diagnosis. I was in a wheelchair before they called it ALS. Anything is possible and the start of ALS can be different for anyone. And if it is ALS a name doesn't change anything. It's not like there is a cure or a good treatment for it. So I just enjoy life the best I can.
my sister died from ALS 5 years ago. She took botox for 20 years before that, before I had even heard anything about it. Her first symptom was slurred speech. She died within 2 years of the diagnosis. It was a short 6 months before she could not talk at all. She was in a nursing home her last year of life and used a wheel chair. I always suspected the botox, but the DRS said no, not related. Now I am seeing warnings about it. I dont think their research is very extensive because noone ever asked her if she used botox. 'She was 52 when she died. Now I see that if it is hereditary and could be caused by botox then I will stay away from it.
My friend who is a young 70 had a lot of Botox injected and soon after she had slurred speech and symptoms we thought were directly related. After months and months of testing she is now diagnosed with ALS. My gut tells me the Botox set off this disease. Right now the disease is mostly affecting her vocals and her ability to swallow etc. progressively getting worse. I just wonder if Botox caused this to happen ?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.